MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0515
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a medical procedure in the pancreatic artery using a penumbra smart coil (smart coil).During the procedure, the physician introduced a non-penumbra microcatheter in the target vessel and while attempting to advance the first smart coil in the introducer sheath, resistance was experienced.Therefore, the smart coil was removed.The procedure was successfully completed by placing eight additional smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was proximal to the introducer sheath.Coagulated blood was found within the introducer sheath.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present on the proximal and distal ends of the embolization coil.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal and distal ends of the embolization coil.If the smart coil is advanced against resistance, damage such as offset coil winds may occur.During functional testing, resistance was experienced due to coagulated blood found within the introducer sheath.The coagulated blood was cleared, and the smart coil was re-sheathed.Subsequently, the smart coil was advanced out of its introducer sheath and through a demonstration microcatheter without an issue.The non-penumbra microcatheter was not returned for evaluation; therefore, the cause of the resistance was unable to be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8798832
Report Number3005168196-2019-01379
Device Sequence Number3258313
Product Code HCG
UDI-Device Identifier00814548014647
UDI-Public00814548014647
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2021
Device Catalogue Number400SMTSTD0515
Device Lot NumberF68972
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/18/2019
Supplement Date Received by Manufacturer07/30/2019
Initial Report FDA Received Date07/17/2019
Supplement Report FDA Received Date08/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Date Report Sent to FDA01/01/2005